Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 20, 2021, 9:01 PM CDT for Lyon County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 9:01 PM CDT (02:01 UTC)
- Expired
- Aug 20, 2021, 9:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.00 in
- Wind
- 55
County Lyon County, KS
The radar
The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3676 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 18.5
The text
As transmitted.
312
WWUS83 KTOP 210201
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
901 PM CDT Fri Aug 20 2021
KSZ036>039-054-055-210230-
Wabaunsee-Geary-Shawnee-Lyon-Osage-Morris-
901 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of southeastern Geary,
eastern Morris, southern Shawnee, southern Wabaunsee, northwestern
Osage and Lyon Counties through 930 PM CDT...
At 900 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Alma to near Bushong to near
Cottonwood Falls. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Topeka, Emporia, Osage City, Council Grove, Carbondale,
Eskridge, Auburn, Burlingame, Americus, Scranton, Olpe, Alta Vista,
Harveyville, Reading, Allen, Admire, Bushong, Dunlap, Council Grove
Lake and Berryton.
This includes the following highways...
Interstate 35 between mile markers 128 and 139.
Kansas Turnpike between mile markers 117 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas. A Severe Thunderstorm Watch also remains in
effect until 200 AM CDT for east central Kansas.
&&
LAT...LON 3852 9635 3852 9671 3868 9659 3893 9654
3896 9561 3856 9588 3817 9625 3817 9636
TIME...MOT...LOC 0200Z 275DEG 32KT 3902 9635 3861 9629 3833 9653
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
LaflinWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 20, 5:46 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 20, 5:46 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Topeka KS 546 PM CDT Fri Aug 20 2021 .MESOSCALE DISCUSSION... Issued at 546 PM CDT Fri Aug 20 2021 2230Z surface analysis showed the front from near Hebron, NE to just west of Salina, KS. Thunderstorms have developed along this boundary with some isolated wind and hail reports already. Radar shows a fine line from near Marysville through Manhattan and central Morris CO. This could be the prefrontal trough or a sudo dryline with higher dewpoints to the east. There is some concern that boundary layer moisture and instability may see a increase to the east of this feature allowing storms to intensify. Surface winds also remain slightly backed to the south southeast east of the fine line features. So any discrete storms will have a better chance for an organized updraft and more intense severe weather. Right now they have been a little pulse and having trouble sustaining an updraft. The expectation as the evening progresses is for storms to congeal into lines and clusters with a damaging wind threat emerging. Locally heavy rainfall could also cause some problems. && .DISCUSSION... Issued at 317 PM CDT Fri Aug 20 2021 The main concern for weather in the short-term is a negatively- tilted shortwave trough that will be moving through the upper Midwest this evening into Saturday morning. This wave will bring the chance for a line of thunderstorms to form along the boundary in northeast KS in the early to late evening hours. At 20Z, mid-level water vapor imagery shows the trough moving into the northern Plains. An associated weak surface low will slowly propagate northeast along the trough axis bringing a cold front into the forecast area. Warm sector CAPE values are ranging from 3500 to 4500 J/kg as diurnal heating continues. A 10-15 knot surface wind has advected moisture into the region, keeping dewpoint temperatures in the mid to upper 70s across northeast Kansas. With all of this moisture pooling ahead of the front, PWATs will range from 1.5 to 2 inches indicating efficient rainfall rates within given thunderstorms. Temperatures are ranging from the upper 80s to the mid 90s across the area. Given the excess moisture in the boundary layer, heat index values have exceeded 105 degrees in spots. A heat advisory will remain in place for several counties until 7 PM. For this evening, thunderstorms will begin to form along the frontal boundary with initial convection likely being isolated. Development in north-central KS is expected to begin around 6-7pm and with the line of storms arriving in the Topeka area around 8-9pm. The 0-6 km effective wind shear should remain around 20-30 knots and will begin to push convection into a line as it moves east. 0-3 km SRH ahead of the boundary should increase to 150-200 as the LLJ increases to around 20-30 knots. With these factors in mind and the lack of ample deep wind shear, tornado risk is not high but a few brief tornadoes cannot be ruled out. The main risks that will come with these storms will be the threat for strong winds with DCAPE values around 1500 J/kg. Additionally, given that these storms could produce efficient rainfall rates, localized flash flooding could be a concern. Brief backbuilding of storms could also cause concern for flash flooding as the cold front passes. Widespread rainfall amounts will generally be around 0.25 to 0.75 inches with localized 1-2+ inch amounts. The cold front will push through the area by Saturday morning ushering in dryer and cooler air. High temperatures will remain in the 80s for Saturday but will be followed by a warming trend. A ridging pattern will set up over much of the south-central US helping to warm high temperatures back in to the mid to upper 90s through Wednesday. A few shortwaves could bring chances for thunderstorms in the early week, but there is not much confidence on the timing and positioning of these disturbances. && .AVIATION...(For the 00Z TAFS through 00Z Sunday) Issued at 546 PM CDT Fri Aug 20 2021 Will use the CAMs consensus for timing TS in the terminals. The RAP and NAM show a brief period of MVFR CIGS behind the initial line of convection. So think conditions will improve by daybreak Saturday. For additional details on convection see the meso discussion above. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ020>023-034>039- 054-055. && MESOSCALE...Wolters DISCUSSION...Teefey/Griesener AVIATION...Wolters
Hazardous weather outlook, Aug 20, 5:09 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 509 PM CDT Fri Aug 20 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-212215- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 509 PM CDT Fri Aug 20 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Severe thunderstorms are possible through the evening. Storms developing across north central Kansas now will move to the east this evening and are expected to eventually form into lines and clusters. There is an outside chance for a tornado and large hail initially. But as storms develop into the clusters, damaging winds and locally heavy rain are the main concern. Storms are forecast to weaken towards the midnight hour and eventually exit east central Kansas between 1 and 3 am. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Special weather statement, Aug 20, 8:29 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
829 PM CDT Fri Aug 20 2021
KSZ011-012-022>024-036-038-039-210200-
Wabaunsee-Geary-Shawnee-Pottawatomie-Brown-Riley-Jackson-Nemaha-
829 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of southeastern Geary,
southeastern Riley, northwestern Shawnee, Wabaunsee, southeastern
Pottawatomie, Jackson, southeastern Nemaha and southwestern Brown
Counties through 900 PM CDT...
At 828 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wetmore to 4 miles northwest of Alma.
Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wamego, Holton, Horton, Rossville, Alma, St. Marys, Silver Lake,
Hoyt, Maple Hill, Wetmore, Mayetta, McFarland, Paxico, Belvue,
Emmett, Whiting, Denison, Circleville, Delia and Netawaka.
This includes Interstate 70 between mile markers 319 and 349.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas.
&&
LAT...LON 3966 9538 3965 9556 3942 9557 3942 9559
3933 9559 3920 9567 3888 9616 3888 9665
3967 9580
TIME...MOT...LOC 0128Z 280DEG 25KT 3961 9579 3908 9633
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TeefeyLocal storm report, Aug 20, 8:32 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
832 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND DMG 4 NNW MANHATTAN 39.24N 96.59W
08/20/2021 RILEY KS EMERGENCY MNGR
METAL ROOF BLOWN OFF FARM BUILDING.
&&
NGSpecial weather statement, Aug 20, 8:33 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
833 PM CDT Fri Aug 20 2021
KSZ020-210200-
Cloud-
833 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northeastern Cloud
County through 900 PM CDT...
At 833 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Aurora, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Clyde and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3966 9739 3965 9737 3943 9737 3941 9768
3958 9772
TIME...MOT...LOC 0133Z 254DEG 24KT 3949 9762
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
BDLocal storm report, Aug 20, 8:42 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG JUNCTION CITY 39.03N 96.83W
08/20/2021 GEARY KS PUBLIC
2 FOOT DIAMETER HEALTHY TREE DOWN...
ESTIMATED WIND SPEED 60 TO 70 MPH.
&&
LAFLINSpecial weather statement, Aug 20, 8:58 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
858 PM CDT Fri Aug 20 2021
KSZ010>012-022>024-026-036-038-039-210245-
Wabaunsee-Geary-Shawnee-Pottawatomie-Jefferson-Brown-Riley-Jackson-
Nemaha-Marshall-
858 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of Jefferson, southern
Geary, southeastern Riley, Shawnee, northern Wabaunsee, Pottawatomie,
Jackson, Nemaha, Brown and southeastern Marshall Counties through 945
PM CDT...
At 858 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of White Cloud to 3 miles
southeast of Potawatomi Reservation to 8 miles west of Eskridge.
Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Topeka, Manhattan, Junction City, Wamego, Holton, Hiawatha, Sabetha,
Seneca, Horton, Valley Falls, Rossville, Oskaloosa, Alma,
Westmoreland, Blaine, Tecumseh, St. Marys, Ogden, Grandview Plaza and
Dover.
This includes the following highways...
Interstate 70 between mile markers 296 and 355.
Kansas Turnpike between mile markers 174 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas. A Severe Thunderstorm Watch
also remains in effect until 200 AM CDT for northeastern and east
central Kansas.
&&
LAT...LON 3965 9534 3965 9556 3942 9557 3942 9518
3924 9518 3907 9546 3906 9550 3904 9550
3896 9563 3892 9690 3942 9660 4000 9585
4000 9534
TIME...MOT...LOC 0158Z 277DEG 49KT 3993 9537 3931 9580 3890 9625
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BDSpecial weather statement, Aug 20, 9:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
901 PM CDT Fri Aug 20 2021
KSZ036>039-054-055-210230-
Wabaunsee-Geary-Shawnee-Lyon-Osage-Morris-
901 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of southeastern Geary,
eastern Morris, southern Shawnee, southern Wabaunsee, northwestern
Osage and Lyon Counties through 930 PM CDT...
At 900 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Alma to near Bushong to near
Cottonwood Falls. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Topeka, Emporia, Osage City, Council Grove, Carbondale,
Eskridge, Auburn, Burlingame, Americus, Scranton, Olpe, Alta Vista,
Harveyville, Reading, Allen, Admire, Bushong, Dunlap, Council Grove
Lake and Berryton.
This includes the following highways...
Interstate 35 between mile markers 128 and 139.
Kansas Turnpike between mile markers 117 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas. A Severe Thunderstorm Watch also remains in
effect until 200 AM CDT for east central Kansas.
&&
LAT...LON 3852 9635 3852 9671 3868 9659 3893 9654
3896 9561 3856 9588 3817 9625 3817 9636
TIME...MOT...LOC 0200Z 275DEG 32KT 3902 9635 3861 9629 3833 9653
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LaflinThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:07 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 38 min |
| Aug 20, 7:15 PM CDT | Special Weather Statement | TOP | Marshall, Nemaha | 30 min |
| Aug 20, 7:23 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 37 min |
| Aug 20, 7:27 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 33 min |
| Aug 20, 7:45 PM CDT | Special Weather Statement | TOP | Brown, Jackson, Nemaha, Pottawatomie | 30 min |
| Aug 20, 7:51 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 39 min |
| Aug 20, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Riley, Wabaunsee | 34 min |
| Aug 20, 8:01 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 44 min |
| Aug 20, 8:29 PM CDT | Special Weather Statement | TOP | Jackson, Wabaunsee | 31 min |
| Aug 20, 8:32 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 28 min |
| Aug 20, 8:33 PM CDT | Special Weather Statement | TOP | Cloud | 27 min |
| Aug 20, 8:58 PM CDT | Special Weather Statement | TOP | Brown, Geary, Jackson, Jefferson, Nemaha, Pottawatomie and 2 more | 47 min |
| Aug 20, 9:37 PM CDT | Special Weather Statement | TOP | Lyon, Osage | 23 min |
| Aug 20, 9:40 PM CDT | Special Weather Statement | TOP | Brown, Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 35 min |
| Aug 20, 9:43 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 32 min |
| Aug 20, 9:53 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 37 min |
| Aug 20, 10:00 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 45 min |
| Aug 20, 10:08 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 37 min |
| Aug 20, 10:32 PM CDT | Areal Flood Advisory | TOP | Jackson, Jefferson | 2 hr |
| Aug 20, 10:40 PM CDT | Special Weather Statement | TOP | Osage | 50 min |
| Aug 20, 11:06 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 24 min |
| Aug 20, 11:30 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 25 min |
| Aug 21, 12:57 AM CDT | Special Weather Statement | TOP | Anderson | 48 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.